Alert archive / Colorado / Flash Flood Warnings in 2021
Flash Flood Warning 34, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 25, 2021, 4:54 PM MDT for Montrose County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2021, 4:54 PM MDT (22:54 UTC)
- Expired
- Jul 25, 2021, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Montrose County, CO
The radar
The Grand Junction radar (KGJX), 86 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2095 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308
WGUS55 KGJT 252254
FFWGJT
COC085-260200-
/O.NEW.KGJT.FF.W.0034.210725T2254Z-210726T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
454 PM MDT Sun Jul 25 2021
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
West Central Montrose County in west central Colorado...
* Until 800 PM MDT.
* At 454 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The expected rainfall rate is 1
to 1.5 inches in 1 hour. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Uravan.
This includes the following highways...
Colorado 141 between mile markers 76 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3849 10890 3849 10877 3841 10869 3838 10863
3836 10876 3837 10881 3846 10890
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-1.5 INCHES IN 1 HOUR
$$
NL1 follow-up statement
705
WGUS75 KGJT 260201
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
801 PM MDT Sun Jul 25 2021
COC085-260211-
/O.EXP.KGJT.FF.W.0034.000000T0000Z-210726T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montrose CO-
801 PM MDT Sun Jul 25 2021
...FLASH FLOOD WARNING HAS EXPIRED FOR WEST CENTRAL MONTROSE
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3849 10890 3849 10877 3841 10869 3838 10863
3836 10876 3837 10881 3846 10890
$$
NLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:06 PM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 25, 2:06 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 206 PM MDT Sun Jul 25 2021 .SHORT TERM...(Tonight through Monday night) Issued at 206 PM MDT Sun Jul 25 2021 While an isolated shower or two continued into the morning hours, thunderstorm activity was slower to redevelop this afternoon in response to a broad swath of midlevel clouds over the central CWA. However, convection has blossomed within the last hour with cells beginning to produce lightning as well as rain rates of one to two inches per hour. Steering flow aloft remains light so the threat for localized flash flooding will continue through the evening hours before activity transitions to stratiform. As has been the trend over the last several days isolated showers will continue overnight, favoring the southern zones in response to the influence of the departing retrograding low. Monday will see the center of the upper level ridge slowly transition eastward and resettle over the CWA. PWATs will trim back slightly across the northern tier of the forecast area resulting in less storm coverage. Even so, PWATs will trend near an inch in southwest Colorado with CAM guidance projecting numerous showers and thunderstorms over the southern and central Colorado mountains during the afternoon. The similar threats of lightning, heavy rain and localized flooding can once again be expected through Monday evening. .LONG TERM...(Tuesday through Sunday) Issued at 206 PM MDT Sun Jul 25 2021 On Tuesday, the high pressure aloft will become centered over the Central Plains placing our area under weak south-southeast flow. This is a favorable pattern for monsoon moisture to advect into the CWA, and as a result widespread storms and the potential for heavy rainfall will exist. The high pressure is expected to drift over the Central and Southern Plains, but overall this shouldn't affect the sensible weather through next weekend. There are hints in the models that a remnant tropical low pressure from Mexico may get absorbed into the flow around the high later in the week. This could enhance or hinder convection depending on the timing and where it tracks over the region. Although the general trend is that precipitation coverage increases due to the remnant low. The consensus is for the low to get steered towards the Four Corners and or Great Basin. One thing different from this current high placement is that next week convectively induced waves may form upstream (NM/AZ) and move over our area overnight. This means nocturnal storms may be better supported. The latest ensemble means in the 8 to 10 day period maintains ridging placed over the Northern Rockies, with the midlevel high centered over the Texas Panhandle. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1108 AM MDT Sun Jul 25 2021 Afternoon storms may produce heavy rainfall and lightning at most TAF sites except KVEL and KHDN where a slightly drier airmass is in place. VFR should prevail with temporary MVFR conditions possible if a shower directly impacts the airfield. && .HYDROLOGY... Issued at 206 PM MDT Sun Jul 25 2021 The threat of heavy rainfall still exists with above normal moisture remaining in the area. This will lead to localized flooding today due to slow storm motion and the possibility of training storms. Similar conditions are expected into the new week. The most vulnerable areas will be burn scars and areas which have received heavy rainfall the past few days and have already experienced flooding or debris flows. The potential for more widespread flooding returns by mid next week as the high drifts towards the southern Plains, advecting additional pulses of monsoonal moisture into the region. Please continue to remain up- to-date on the latest forecast, particularly if travelling. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013. UT...None. && SHORT TERM...MMS LONG TERM...KJS AVIATION...TGJT HYDROLOGY...TGJT
Hazardous weather outlook, Jul 25, 5:28 AM MDT, 11 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 528 AM MDT Sun Jul 25 2021 COZ001>014-017>023-UTZ022>025-027>029-261130- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 528 AM MDT Sun Jul 25 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Thunderstorm development will occur today especially over the mountains by early afternoon. Lightning will be the main threat along with gusty outflow winds. A few storms will be capable of producing locally heavy rainfall which could lead to flooding. Thunderstorms should dissipate by the early morning hours. .DAYS TWO THROUGH SEVEN...Monday through Saturday Daily scattered to numerous showers and thunderstorms can be expected each day with monsoon moisture entrenched across the area. Moderate to heavy rain and gusty winds will be the primary threats with storms along with lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 25, 11:16 AM MDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1116 AM MDT SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 1 W COLLBRAN 39.24N 107.98W
07/24/2021 MESA CO TRAINED SPOTTER
EVIDENCE OF ROCKS, MUD AND WATER ALONG MAIN
STREET IN COLLBRAN. SANDBAGS IN FRONT OF
CERTAIN BUSINESSES. SPOTTER ALSO REPORTED 2
TREES BEING UPROOTED DUE TO FLASH FLOODING 2
MILES DOWN ON HIGHWAY 330.
&&Local storm report, Jul 25, 3:10 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
310 PM MDT SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 11 NNE PARADOX 38.52N 108.89W
07/24/2021 MESA CO PUBLIC
NORMALLY DRY ARROYO ERUPTED INTO A RAGING
WATERFALL. MUD AND DEBRIS FLOWED ON TO
HIGHWAY 141. WATERFALL SHARED ON SOCIAL
MEDIA.
&&Special weather statement, Jul 25, 4:53 PM MDT, 1 minute before
Special Weather Statement National Weather Service Grand Junction CO 453 PM MDT Sun Jul 25 2021 COZ002-003-252315- Roan and Tavaputs Plateaus CO-Central Yampa River Basin CO- 453 PM MDT Sun Jul 25 2021 ...SPECIAL WEATHER STATEMENT... At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 24 miles northwest of Parachute, or 49 miles north of Grand Junction. This storm was nearly stationary. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Rio Blanco County. LAT...LON 3980 10819 3969 10818 3967 10834 3981 10835 TIME...MOT...LOC 2252Z 072DEG 2KT 3976 10826 KJS
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 1:02 PM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 7 hr |
| Jul 25, 1:38 PM MDT | Areal Flood Advisory | GJT | Dolores, San Miguel | 112 min |
| Jul 25, 3:25 PM MDT | Flash Flood Warning | GJT | Gunnison, Pitkin | 3 hr |
| Jul 25, 3:53 PM MDT | Areal Flood Advisory | GJT | Rio Blanco | 2 hr |
| Jul 25, 4:06 PM MDT | Flash Flood Warning | GJT | Eagle | 3 hr |
| Jul 25, 4:45 PM MDT | Areal Flood Advisory | GJT | Montezuma | 3 hr |
| Jul 25, 4:53 PM MDT | Special Weather Statement | GJT | Rio Blanco | 22 min |
| Jul 25, 5:20 PM MDT | Special Weather Statement | GJT | Rio Blanco | 40 min |
| Jul 25, 5:46 PM MDT | Areal Flood Advisory | GJT | Rio Blanco | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.